Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 20, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 16, 2019, 7:38 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 17, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2019, 7:38 PM EDT (23:38 UTC)
- In effect from
- Jul 17, 2019, 6:00 AM EDT
- Expired
- Jul 17, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WHUS42 KILM 162338 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 738 PM EDT Tue Jul 16 2019 NCZ106-108-SCZ054-056-170745- /O.NEW.KILM.BH.S.0020.190717T1000Z-190718T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 738 PM EDT Tue Jul 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Wednesday through Wednesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Wednesday through Wednesday evening. * SURF ZONE IMPACTS...Winds 15-25 miles per hour with higher gusts will produce a strong south to north longshore current tomorrow afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
1 follow-up statement
645 WHUS42 KILM 170911 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 511 AM EDT Wed Jul 17 2019 NCZ106-108-SCZ054-056-180000- /O.CON.KILM.BH.S.0020.190717T1000Z-190718T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 511 AM EDT Wed Jul 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop at east-facing area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 7:29 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 16, 7:29 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
729 PM EDT Tue Jul 16 2019
.SYNOPSIS...
Heat and humidity will continue into early next week as high
pressure remains off the Southeast coast. A trough will move
into the area Thursday into Friday, increasing afternoon shower
and thunderstorm activity. High pressure should build back
across the area over the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 300 PM Tuesday...Heat advisory remains in effect through
the remainder of today and again tomorrow aftn. The combination
of temps in the 90s and dewpoint temps well into the 70s will
produce heat indices over 105 in many places. Heat illnesses
are possible for those spending time outdoors during Wed aftn.
Isolated to widely scattered showers and thunderstorms provided
a bit of relief from heat, but overall, heat indices were once
again up to 107 degrees this afternoon. The heat will continue
as mid to upper ridge runs up through the Southeast. This ridge
will get nudged south and east late Wed as trough approaches
from the W-NW. This trough is the remains of tropical system
once named Barry. Most of the enhanced activity associated with
this trough heading our way, will remain west of the area on
Wed. Overall, hot and humid air mass remains in place with
another day of mainly isolated to widely sct convection expected
on Wed, mainly focused along the sea breeze boundary and
farther inland along thermal trough. May see a few showers
overnight Wed with trough moving east over the Carolinas. Temps
both tonight and Wed night will remain in the mid 70s to near
80.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Essentially a persistence summertime forecast with a
more pronounced ridge to the west kinda transitioning to a more flat
pattern later. At the surface, the Piedmont Trough will become a
little better defined in time. Overall, there is really no feature
to enhance pops other than the slightly lowering mid level heights
and The Piedmont Trough. Maximum temperatures remain pegged in the
middle 90s yet another heat advisory will likely be needed
Thursday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...A lethargic mid level pattern, very
typical for mid to late July will remain in place. It does
appear however that a weakness in respective mid level ridge's
to the east and west develops across the southeast. This allows
a little more conducive pattern for mostly diurnal convection
although activity developing offshore and meandering to the
coast in the early morning hours is fair game as well. Very warm
temperatures will continue. The MEX GFS numbers show the
possibility of an air mass change late in the period but it
seems unlikely.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...Another day with dry conditions across the area. A few
storms developed along the typical convergence zones, and these will
continue to diminish as the night goes on. We should be all clear by
06Z with even the debris clouds dissipating. Little to no fog across
the area other than localized pockets that saw showers this
afternoon. Persistence forecast for tomorrow. Hot, dry, with
isolated thunderstorms in the afternoon.
Extended Outlook...VFR conditions are expected outside any isolated
to widely scattered convection the first part of the upcoming
week.
&&
.MARINE...
As of 300 PM Tuesday...Southerly flow will continue, but will
kick up a bit from 10 kt or less up to 10 to 15 kts as trough
approaches from the west late Wed. Expect seas less than 2 ft to
increase slightly to 3 to 4 ft Wed night in southerly push.
Afternoon gusts will develop up to 20 kts, mainly near shore in
aftn sea breeze. A slightly longer period SE swell around 10
seconds will continue to mix in with shorter period wind waves.
Steady state conditions across the coastal waters expected
through the period. Southwest winds of 10-15 knots will continue
with significant seas of 2-4 feet. There may be some overnight
enhancement of wind speeds and in fact would expect it this weekend
via a more pronounced Piedmont Trough.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM to 7 PM EDT Wednesday for SCZ017-023-
024-032-033-039-054>056-058-059.
NC...Heat Advisory from 11 AM to 7 PM EDT Wednesday for NCZ087-096-
099-105>110.
MARINE...None.
&&
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...RGZ/SHKHazardous weather outlook, Jul 16, 3:40 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 340 PM EDT Tue Jul 16 2019 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 171945- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 340 PM EDT Tue Jul 16 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Elevated heat indices expected each day through early next week which may require the issuance of Heat Advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-171945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 340 PM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:38 PM EDT, 6 hours before
Special Weather Statement
National Weather Service Wilmington NC
138 PM EDT Tue Jul 16 2019
NCZ107-109-161830-
Inland New Hanover NC-Inland Brunswick NC-
138 PM EDT Tue Jul 16 2019
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND
NORTHEASTERN BRUNSWICK COUNTIES UNTIL 230 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bishop, or near Leland and drifting slowly to the east, northeast.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Leland, Boiling Spring Lakes, Bishop, Hightsville, Mill
Creek, Town Creek, Silver Lake, Winnabow, Wrightsboro, Belville,
Navassa and New Hanover Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3415 7790 3412 7793 3413 7793 3414 7795
3416 7794 3420 7796 3416 7797 3412 7795
3412 7794 3411 7794 3411 7795 3410 7794
3410 7795 3404 7809 3420 7822 3432 7795
3417 7789
TIME...MOT...LOC 1736Z 239DEG 49KT 3417 7806
SHKSpecial weather statement, Jul 16, 3:34 PM EDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
334 PM EDT Tue Jul 16 2019
SCZ017-023-162030-
Marlboro SC-Darlington SC-
334 PM EDT Tue Jul 16 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND CENTRAL
MARLBORO COUNTIES UNTIL 430 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dovesville, or 12 miles south of Cheraw, moving east
at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Dovesville, Mont Clare, Society Hill and Blenheim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3449 8003 3450 7999 3449 7996 3450 7992
3449 7990 3449 7988 3452 7986 3453 7983
3461 7980 3462 7954 3436 7962 3442 8008
TIME...MOT...LOC 1934Z 273DEG 13KT 3452 7986
SHKSpecial weather statement, Jul 16, 4:28 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
428 PM EDT Tue Jul 16 2019
NCZ099-162100-
Columbus NC-
428 PM EDT Tue Jul 16 2019
...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 500 PM
EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Waccamaw, or 14 miles southeast of Whiteville, movement is
nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lake Waccamaw, Redbug, Old Dock and Crusoe Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3431 7835 3415 7846 3417 7850 3417 7851
3415 7854 3414 7866 3432 7863
TIME...MOT...LOC 2027Z 272DEG 48KT 3424 7846
SHKSpecial weather statement, Jul 16, 4:33 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
433 PM EDT Tue Jul 16 2019
SCZ055-056-162130-
Coastal Georgetown SC-Inland Georgetown SC-
433 PM EDT Tue Jul 16 2019
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN COUNTY UNTIL
530 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lambert, or 12 miles west of Georgetown, movement was nearly
stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
North Santee, Lambert, Sampit and Graves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3323 7946 3324 7946 3323 7947 3324 7947
3324 7948 3325 7948 3324 7949 3325 7955
3327 7955 3326 7956 3327 7956 3328 7959
3342 7960 3343 7933 3337 7932 3336 7933
3335 7932 3321 7931
TIME...MOT...LOC 2033Z 270DEG 43KT 3333 7951
SHKSpecial weather statement, Jul 16, 6:40 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
640 PM EDT Tue Jul 16 2019
NCZ096-162345-
Bladen NC-
640 PM EDT Tue Jul 16 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BLADEN COUNTY UNTIL 745
PM EDT...
At 638 PM EDT, Doppler radar was tracking a couple strong
thunderstorms over Ammon and along the Bladen Duplin County line
near Hickory Grove. The storms are drifting east at 5 to 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Ammon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
3473 7839 3472 7838 3470 7837 3469 7835
3467 7832 3465 7832 3464 7831 3463 7832
3461 7831 3458 7836 3484 7866 3485 7864
3485 7852 3486 7850
TIME...MOT...LOC 2238Z 270DEG 10KT 3479 7853
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:38 PM EDT | Special Weather Statement | ILM | New Hanover | 52 min |
| Jul 16, 3:36 PM EDT | Heat Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 27 hr |
| Jul 16, 4:28 PM EDT | Special Weather Statement | ILM | Columbus | 32 min |
| Jul 16, 6:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Jul 16, 3:34 PM EDT | Special Weather Statement | ILM | Marlboro | 56 min |
| Jul 16, 4:33 PM EDT | Special Weather Statement | ILM | Georgetown | 57 min |
| Jul 16, 4:47 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 28 min |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.